To the Editor.—
Ketoconazole is a newly approved oral agent effective against fungal pathogens.1 In vitro studies suggest that the drug impairs the synthesis of ergosterol, a vital component of fungal cell membranes. This process is unimportant in the metabolism of mammalian cells. Studies, involving more than 1,200 patients, have shown that the drug may have important toxic effects on the liver that, occasionally, can be fatal. Nausea and vomiting have been reported in 3% of the patients. According to the manufacturer, Janssen Pharmaceutica, New Brunswick, NJ, to date, no rashes have been reported from the drug, but pruritus is a complaint in 1.5% of the patients. We describe an exfoliative erythroderma occurring in a patient receiving ketoconazole therapy.
Report of a Case.—
A 48-year-old man who had a history of chronic renal failure was first seen by us for evaluation of an exfoliative erythroderma.He was in good
Rand R, Sober AJ, Olmstead PM. Ketoconazole Therapy and Exfoliative Erythroderma. Arch Dermatol. 1983;119(2):97–98. doi:https://doi.org/10.1001/archderm.1983.01650260005004
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: